Tornadoes · United States · Oklahoma · 2014

EF0 tornado, Arcadia Lake, Oklahoma, December 14, 2014

This EF0 tornado ran 0.2 miles across Oklahoma County on December 14, 2014, touching down at 5:09 PM CST and reaching 50 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
December 14, 2014
Touchdown
5:09 PM CST (23:09 UTC)
Lifted
5:10 PM CST (23:10 UTC)
On the ground
1 minutes
Path length
0.2 miles (0.3 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
County
Oklahoma County
Touchdown point
35.620, -97.380
Lift-off point
35.622, -97.378
Record number
1412141709-01

What the Weather Service recorded

A strong upper level low moved over the Southern and Central Plains region during the day on Sunday. Adequate moistening and sunshine allowed for modest instability to build within a narrow corridor across central Oklahoma. Isolated thunderstorms developed along a pacific front/dryline feature during the mid afternoon hours. These storms occasionally exhibited supercell characteristics, producing large hail and funnel clouds. One very brief tornado occurred over northeastern Oklahoma county. No damage or injuries occurred.

From KWTV helicopter video. The tornado lasted less than a minute and no damage was observed or reported.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.

Issued (UTC)ExpiredProductOffice
22:04 UTC22:22 UTCSevere Thunderstorm WarningOUN
22:11 UTC23:00 UTCSevere Thunderstorm WarningOUN
22:52 UTC23:30 UTCSevere Thunderstorm WarningOUN
23:11 UTC23:29 UTCTornado WarningOUN

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Marginal Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 20:04 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the tornado touched down at Dec 14, 2:39 PM CST, 2 hours 30 minutes earlier.

Area forecast discussion, Dec 14, 2:39 PM CST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
239 PM CST SUN DEC 14 2014

.DISCUSSION...
VERY IMPRESSIVE SATELLITE IMAGERY THIS AFTERNOON...AS A POTENT
CUTOFF UPPER LEVEL STORM SYSTEM SLOWLY MOVES NORTHEAST ACROSS THE
CENTRAL PLAINS. THIS IS HIGHLY EVIDENT IN BOTH VISIBLE AND WATER
VAPOR IMAGERY WITH A LARGE SWIRL ACROSS THE TX PANHANDLE REGION.
WELL SOUTH AND EAST OF THIS FEATURE...A PACIFIC FRONT/DRYLINE
CONTINUES TO PUSH EASTWARD...SERVING AS A FOCUS FOR ISOLATED STORM
DEVELOPMENT. RECENT TRENDS IN BOTH SATELLITE AND RADAR DATA
SUGGEST THESE STORMS ARE STRUGGLING WITHIN AN ENVIRONMENT
CHARACTERIZED BY MARGINAL INSTABILITY...AND STRONG LOW LEVEL AND
DEEP LAYER WIND SHEAR. AS THESE WEAK UPDRAFTS MOVE EASTWARD...THEY
MAY INTERSECT SLIGHTLY BETTER MOISTURE AND THERMAL
INGREDIENTS...SUPPORTING PERHAPS AN INCREASED CHANCE OF SPOTTY
SEVERE HAIL AND WIND. WIND PROFILES ALSO SUGGEST A VERY BRIEF WEAK
TORNADO WILL NOT BE OUT OF THE QUESTION. THIS WOULD MAINLY BE THE
CASE FROM I-35 EAST AND I-40 SOUTH...INCLUDING MUCH OF SOUTH
CENTRAL AND SOUTHEASTERN OKLAHOMA. ONGOING SHOWER ACTIVITY FROM
NORTHERN THROUGH CENTRAL AND SOUTHERN OKLAHOMA WILL CONTINUE TO
WEAKEN AS IT DRIFTS INTO EASTERN OKLAHOMA.

THE FRONT WILL MOVE THROUGH THE REGION TONIGHT...BRINGING IN
SLIGHTLY COOLER AND MUCH DRIER AIR. THIS WILL FINALLY RID US OF
FOG FOR AT LEAST A FEW DAYS THE FIRST PART OF THIS WEEK. WE SHOULD
REMAIN SEASONABLY COOL AND DRY THROUGH TUESDAY. BY
WEDNESDAY...MEDIUM RANGE GUIDANCE SHOWS A FAIRLY STOUT UPPER
TROUGH ACROSS THE WESTERN CONUS. A SERIES OF SHORTWAVES LOOK TO
ROUND THE TROUGH...BRINGING INCREASED RAIN CHANCES AND CLOUDY
CONDITIONS ONCE AGAIN. AS A REINFORCING SHOT OR TWO OF COLD AIR
ARRIVE BEHIND A WEAK FRONT/SFC LOW...A MIX OF WINTRY PRECIPITATION
AND RAIN LOOK POSSIBLE FRIDAY AND FRIDAY NIGHT. HOWEVER...AT THIS
TIME...THE LIKLIHOOD OF ACCUMULATING SNOW AND/OR ICE APPEARS VERY
LOW...SO IMPACTS LOOK TO BE MINOR.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  43  51  30  47 /  10   0   0   0
HOBART OK         40  54  28  49 /  10   0   0   0
WICHITA FALLS TX  44  58  32  52 /  10   0   0   0
GAGE OK           36  48  23  46 /  10   0   0   0
PONCA CITY OK     43  49  28  44 /  30   0   0   0
DURANT OK         48  57  37  50 /  50   0   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

06/84
Hazardous weather outlook, Dec 14, 11:52 AM CST, 5 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
ISSUED BY NATIONAL WEATHER SERVICE TULSA OK
1152 AM CST SUN DEC 14 2014

OKZ004>048-050>052-TXZ083>090-151115-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1152 AM CST SUN DEC 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORMS ARE EXPECTED THROUGH THIS EVENING AS A POWERFUL STORM
SYSTEM TRACKS ACROSS THE SOUTHERN PLAINS. THUNDERSTORMS ONGOING JUST
WEST OF THE INTERSTATE 35 CORRIDOR WILL CONTINUE TO SPREAD EASTWARD
INTO THE EASTERN HALF OF OKLAHOMA THIS AFTERNOON.

A FEW STRONG TO SEVERE STORMS MAY DEVELOP ALONG AND EAST OF
INTERSTATE 35...AND SOUTH OF INTERSTATE 40 LATER THIS AFTERNOON. THE
STRONGEST STORMS MAY PRODUCE WIND GUSTS OVER 55 MPH...AND SMALL
HAIL. BY LATE THIS EVENING...MOST OF THE STORMS WILL BE CONFINED TO
FAR EASTERN OKLAHOMA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

In the hours before

Local storm report, Dec 14, 4:48 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
448 PM CST SUN DEC 14 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             OKLAHOMA CITY           35.47N 97.51W
12/14/2014  E1.75 INCH       OKLAHOMA           OK   BROADCAST MEDIA

            DOWNTOWN OKC, PLAZA DISTRICT

&&

OUN
Local storm report, Dec 14, 4:54 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
454 PM CST SUN DEC 14 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     HAIL             OKLAHOMA CITY           35.47N 97.51W
12/14/2014  E2.00 INCH       OKLAHOMA           OK   PUBLIC

            DOWNTOWN PLAZA DISTRICT, REPORT VIA SOCIAL MEDIA

&&

OUN
Special weather statement, Dec 14, 4:57 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
457 PM CST SUN DEC 14 2014

OKZ031-032-042-142330-
SEMINOLE OK-PONTOTOC OK-HUGHES OK-
457 PM CST SUN DEC 14 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SEMINOLE...
NORTHEASTERN PONTOTOC AND NORTHWESTERN HUGHES COUNTIES UNTIL 530 PM
CST...

AT 454 PM CST...A STRONG THUNDERSTORM WAS LOCATED NEAR SASAKWA...
MOVING NORTHEAST AT 50 TO 60 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF QUARTERS...
WIND GUSTS TO 40 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...

LAT...LON 3481 9646 3490 9665 3529 9641 3529 9632
      3521 9619
TIME...MOT...LOC 2254Z 211DEG 52KT 3493 9651
Local storm report, Dec 14, 5:03 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
503 PM CST SUN DEC 14 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 PM     HAIL             4 SE EDMOND             35.61N 97.43W
12/14/2014  E1.00 INCH       OKLAHOMA           OK   BROADCAST MEDIA

            COVERING GROUND AT I-35 AND KILPATRICK TURNPIKE
            INTERCHANGE

&&

OUN
Special weather statement, Dec 14, 5:06 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
506 PM CST SUN DEC 14 2014

OKZ027>029-142330-
MCCLAIN OK-GRADY OK-CLEVELAND OK-
506 PM CST SUN DEC 14 2014

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MCCLAIN...EAST
CENTRAL GRADY AND CENTRAL CLEVELAND COUNTIES UNTIL 530 PM CST...

AT 505 PM CST...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTH OF
BRADLEY...MOVING NORTHEAST AT 40 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 40 MPH...
IN ADDITION...WEAK ROTATION HAS BEEN NOTED WITH THIS STORM...AND
BRIEF FUNNEL CLOUDS MAY OCCUR AS THE STORM MOVES NORTHEAST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3484 9772 3491 9781 3527 9756 3508 9732
TIME...MOT...LOC 2305Z 223DEG 35KT 3495 9769

AUSTIN
Local storm report, Dec 14, 5:09 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
509 PM CST SUN DEC 14 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     HAIL             5 SE EDMOND             35.60N 97.41W
12/14/2014  E1.75 INCH       OKLAHOMA           OK   NWS EMPLOYEE

            NEAR 122ND AND AIR DEPOT BLVD

&&

OUN

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Norman, OK (KOUN), 12:00Z

11.2 hours before the tornado, 45 km from the path. December 14, 2014.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2014-12-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 14 joules per kilogram, CIN -119, lifted condensation level 507 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Norman, OK at 12:00Z on 2014-12-14The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 277 square meters per square second, 0 to 6 km bulk shear 26 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-119 J/kg
Surface CAPE
42 J/kg
Mixed-layer LCL
507 m above ground
0-6 km bulk shear
26 kt
0-1 km bulk shear
35 kt
0-1 km storm-relative helicity
277 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.5 K/km

Open this sounding in Storm Lab

Norman, OK (KOUN), 00:00Z

0.8 hours after it, 45 km from the path. December 15, 2014.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2014-12-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 985 joules per kilogram, CIN -1, lifted condensation level 570 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Norman, OK at 00:00Z on 2014-12-15The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 184 square meters per square second, 0 to 6 km bulk shear 57 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
985 J/kg
Mixed-layer CIN
-1 J/kg
Surface CAPE
1815 J/kg
Mixed-layer LCL
570 m above ground
0-6 km bulk shear
57 kt
0-1 km bulk shear
36 kt
0-1 km storm-relative helicity
184 m²/s²
0-3 km storm-relative helicity
191 m²/s²
Significant tornado parameter
1.2
Supercell composite
6.6
0-3 km lapse rate
7.4 K/km

Open this sounding in Storm Lab

The radar

The Norman radar (KTLX), 33 km away, was scanning. The volume nearest the touchdown began at 23:11 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
22:26 UTCHAIL 16 Wsw Oklahoma CityOklahoma, OK
22:35 UTCHAIL 1.54 W Oklahoma CityOklahoma, OKI-40/I-44 INTERCHANGE
22:45 UTCHAIL 1.75Oklahoma CityOklahoma, OKDOWNTOWN OKC, PLAZA DISTRICT
22:46 UTCHAIL 2.121 Wsw Oklahoma CityOklahoma, OKAT INTERSTATE 40 AND WESTERN.
22:47 UTCHAIL 2Oklahoma CityOklahoma, OKDOWNTOWN PLAZA DISTRICT, REPORT VIA SOCIAL MEDIA
22:56 UTCHAIL 14 Se EdmondOklahoma, OKCOVERING GROUND AT I-35 AND KILPATRICK TURNPIKE INTERCHANGE
23:02 UTCHAIL 1.755 Se EdmondOklahoma, OKNEAR 122ND AND AIR DEPOT BLVD
23:09 UTCTORNADO4 Sw ArcadiaOklahoma, OKKWTV VIDEO. LASTED LESS THAN A MINUTE. NO DAMAGE.
23:35 UTCTSTM WND GST 651 Ne GoldsbyMcclain, OK

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2014 tornado in OklahomaEvery tornado in Oklahoma since 1950Warnings in force in Oklahoma nowThe forecast where you are

The other tornadoes of December 14, 2014

1 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
December 145:38 PM CSTEF0Harper, KS6.0100

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.